It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Heart Disorders Message Board

  • Beta Blocker causing bradycardia?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 07-19-2006, 08:02 AM   #1
    Leela_C
    Senior Veteran
    (female)
     
    Leela_C's Avatar
     
    Join Date: Dec 2005
    Location: Florida
    Posts: 711
    Leela_C HB User
    Beta Blocker causing bradycardia?

    Quick history - I had to see a cardiologist about a year ago for an abnormal EKG. He said that was fine but my heart rate was too fast. Put me on atenolol and I almost passed out. Ran all the tests - echo, holter, event monitor, tilt table test (blood work and thyroid also normal). He can't find anything wrong other than sinus tachycardia. My heart rate was between 100 and 120 all of the time except when I was laying down and it went down to around 90. I started taking Bisoprolol 5mg about 5 months ago and I have been doing pretty well with it. My heart rate is usually between 80 and 100 now and drops down to around 70 if I am laying down watching TV or something.

    Everything has been OK until this week. On Monday morning when I was on my way to work it felt like my heart stopped for a brief second. It was enough to make me gasp for breath. Then it started beating real fast for a few seconds and then it went back to normal. Yesterday (Tuesday), my pulse was 50-60 bpm all day. I realize that isn't very slow, but it is for me since I am usually around 80 if not higher. I was very tired and weak. My pulse also seemed irregular. The slightest movement would make it beat real fast for a second or two and then slow back down just as quick. I didn't take the bisoprolol last night because my pulse was so slow. This morning (Wednesday) when I woke up my pulse was back up to 120bpm. I went ahead and took the bisoprolol at about 8 and now it is back down to around 60 or less (but still seems irregular). I called my cardiologist's office and he can see me tomorrow morning. She told me that if my pulse drops below 50 to go to the ER. She also told me to take the bisoprolol tonight if my pulse is between 60 and 80.

    This is scaring me pretty bad! Why would this all of the sudden be dropping my pulse so low? I did mention to the girl at the doctor's office (I think she was a medical assistant) that the only thing that has changed is that I stopped taking the birth control pill about 2 months ago. I have not been doing anything else differently to make this happen. And that was two months ago anyway. I wish I hadn't taken that bisprolol pill this morning. I think I would rather deal with the tachy than this! Any theories out there as to why this is happening all of the sudden like this? I would appreciate any feedback since this is really making me worry now. Thanks!

    Last edited by Leela_C; 07-19-2006 at 08:04 AM.

     
    Sponsors Lightbulb
       
    Old 07-19-2006, 07:08 PM   #2
    mimiof3
    Senior Member
    (female)
     
    mimiof3's Avatar
     
    Join Date: Jan 2005
    Location: Texas
    Posts: 177
    mimiof3 HB User
    Re: Beta Blocker causing bradycardia?

    Hey!! I suppose everyone is different on beta blockers. I take and have for over 20 yrs. Corgard (Brand Name) My resting HR is usually in the 60's . BUT~~ for the past month, it has been as low as 52 at rest. I went to my cardiologist here in Austin, and he said it was fine..this has happened before..and that I shouldn;'t worry unless it goes to 42 or so. I wonder if he was just appeasing me ( since I am so terrified of the PVC's etc.). Hope this helps. Mimi in Texas

     
    Old 07-20-2006, 06:26 AM   #3
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: Beta Blocker causing bradycardia?

    I tried Corgard (nadolol) a million years ago. My heartrate occasionally went into the 40's.
    When my heart-rate drops even into the low 50's my heartbeat starts missing...I hate the feeling. Along with the physical exhaustion and insomnia from beta-blockers (tried nadoolol, propranolol, atenolol) I long ago decided they weren't for me.
    The DID lower my BP a lot though.

     
    Old 07-20-2006, 07:17 AM   #4
    Leela_C
    Senior Veteran
    (female)
     
    Leela_C's Avatar
     
    Join Date: Dec 2005
    Location: Florida
    Posts: 711
    Leela_C HB User
    Re: Beta Blocker causing bradycardia?

    Thanks for the replies. It really worried me because even on the beta blocker my heart rate usually doesn't go below 80. I just got done at the cardiologist's office. I took half of the beta blocker last night and even when I was having horrible anxiety (I always do at doctor's offices) my pulse was only 68. Still seems troublesome to me but my cardiologist assured me that I am OK. I still don't understand how all of the sudden this beta blocker is dropping my pulse lower than it ever has been - even by just taking half. He said sometimes with the human body things like that just happen. I will have to believe him that it is the beta blocker and nothing else because yesterday when my pulse was 120 I took one of them and within an hour it was down to 60. I can't believe a little 5mg pill would do that, but I can't see any other reason as to why. He told me to just take half of the pills at night and to stop worrying about all this. Yeah, easier said than done. I really do want to believe him. Within the past year I have had so many tests, I think they would have found something by now if there was something to find.

     
    Old 07-20-2006, 10:19 AM   #5
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: Beta Blocker causing bradycardia?

    Leela,
    Beware of the beta blocker at night because some people, me big time, get terrible insomnia from them.
    Others are fine.
    But if you toss and turn all night, you'll know what to blame.

    Last edited by Lenin; 07-20-2006 at 10:20 AM.

     
    Old 07-20-2006, 11:14 AM   #6
    Leela_C
    Senior Veteran
    (female)
     
    Leela_C's Avatar
     
    Join Date: Dec 2005
    Location: Florida
    Posts: 711
    Leela_C HB User
    Re: Beta Blocker causing bradycardia?

    Lenin - that's strange to me because I take them at night because they make me tired. I guess they just affect people differently. But thanks for the warning. They have obviously had a different effect on me in recent days than they have before, so that may change too. At least if that happens I won't have to be worried about it.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Could my beta blocker be causing my HBP? Sunsetnan High & Low Blood Pressure 3 04-09-2010 06:43 AM
    Reducing heart rate with beta blockers in hypertension is it harmful or Atenolol? ACE28 High & Low Blood Pressure 51 03-18-2010 05:03 PM
    Beta Blocker Without Rash pete444 High & Low Blood Pressure 2 12-09-2008 06:07 AM
    Beta Blocker's For Anxiety??? REDD998 Anxiety 5 10-27-2008 05:19 AM
    PAC's caused by Beta Blocker? colby88 High & Low Blood Pressure 3 04-20-2007 07:04 PM
    Do I need a new Beta Blocker? Magnesium Question? emilycaitlin Heart Disorders 19 12-06-2006 05:34 AM
    Anyone know a good beta blocker that lowers hr, but not blood pressure as much? miche31 Heart Disorders 12 11-26-2006 10:26 AM
    Beta blockers for anxiety relief/public speaking marcen Open to All Other Health Topics 10 03-13-2004 11:30 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:30 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!